Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS La Crosse, WI

May 28, 1998Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 28, 1998, 3:33 AM CDT for Winona County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1998, 3:33 AM CDT (08:33 UTC)
Expired
May 28, 1998, 4:30 AM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Winona County, MN

What was reported inside it

TimeReportWhereRemark
May 28, 3:45 AM CDTHail 0.75Winona, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS1 KLSE 280833 RRA
SVRLSE
MNC169-280930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
333 AM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WINONA COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 430 AM CDT

* AT AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF WINONA...
  ABOUT 50 MILES NORTHWEST OF  ... MOVING EAST 35 TO 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBA BY 340 AM
  ROLLING STONE BY 355 AM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

RIECK/THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:10 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 28, 2:10 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
210 AM CDT THU MAY 28 1998

THUNDERSTORM CHANCES TODAY AND POSSIBILITY OF SEVERE ARE MAIN CONCERNS.

LATEST SURFACE ANALYSIS HAS A LOW CENTER LOCATED OVER EASTERN NORTH
DAKOTA COLD FRONT EXTENDING SOUTH OUT OF THE LOW INTO EASTERN NEBRASKA.
00Z ETA TAKES THIS FEATURE SLOWLY EAST TODAY AND HAS IT LOCATED FROM
NORTHEAST WISCONSIN INTO CENTRAL IOWA THIS AFTERNOON.

CURRENT KARX RADAR PICTURES SHOW THUNDERSTORMS MOVING ACROSS EASTERN
MINNESOTA INTO WEST WISCONSIN.  THESE STORMS LOOK TO HAVE BEEN AIDED BY
INTERACTION WITH THE LOW LEVEL JET.  THE ATMOPHERE SHOULD BE RATHER
UNSTABLE AGAIN THIS AFTERNOON WITH CAPES IN THE 3000-4000 J/KG.
MOISTURE ALSO WONT BE A PROBLEM WITH DEWPOINTS AT 850 MB OF 10 DEGREES
C.  BASCIALLY THE ENTIRE ARX CWFA WILL NEED A MENTION OF THUNDERSTOMS
WITH AREAS MAINLY NORTH OF LA CROSSE BEING AFFECTED THIS MORNING...AND
PLACES TO THE SOUTH OF LA CROSSE GETTING THE MOST ACTION THIS
AFTERNOON.  HIGH CAPE VALUES AND LIMITED SHEAR THIS AFTERNOON WOULD
SUGGEST THAT THE MAIN THREAT WOULD BE LARGE HAIL.

TEMPERATURES TODAY SHOULD BE ABLE TO RISE NICELY AGAIN WITH PLENTY OF
SUNSHINE OUTSIDE OF THE MORNING THUNDERSTORMS.  HAVE OPTED TO GO CLOSE
TO NGM GUIDANCE VALUES AS A STARTING PLACE.

THANKS TO GRB AND DMX FOR COORDINATION THIS MORNING.

KING

In the hours before

Special weather statement, May 28, 1:54 AM CDT, 1 hour 39 minutes before
MNZ079-086>088-094>096-WIZ032-280855-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 AM CDT THU MAY 28 1998

...SEVERE THUNDERSTORM WATCH UNTIL 6 AM FOR ALL OF SOUTHEAST MN AND
BUFFALO COUNTY IN WESTERN WI...

AT 150 AM CDT...RADAR INDICATED A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS ABOUT 10 MILES NORTH OF ROCHESTER AND EXTENDING UP
TO THE MINNEAPOLIS AREA. THE STORMS WERE MOVING TO THE EAST AT 30
TO 35 MPH. THESE STORMS WILL APPROACH LAKE CITY AND OAK CENTER IN
WABASHA COUNTY BY 215 AM.

THESE STORMS HAVE A HISTORY OF LARGE HAIL.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILIlTIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

RIECK
Special weather statement, May 28, 1:54 AM CDT, 1 hour 39 minutes before
MNZ079-086>088-094>096-WIZ032-280855-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 AM CDT THU MAY 28 1998

...SEVERE THUNDERSTORM WATCH UNTIL 6 AM FOR ALL OF SOUTHEAST MN AND
BUFFALO COUNTY IN WESTERN WI...

AT 150 AM CDT...RADAR INDICATED A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS ABOUT 10 MILES NORTH OF ROCHESTER AND EXTENDING UP
TO THE MINNEAPOLIS AREA. THE STORMS WERE MOVING TO THE EAST AT 30
TO 35 MPH. THESE STORMS WILL APPROACH LAKE CITY AND OAK CENTER IN
WABASHA COUNTY BY 215 AM.

THESE STORMS HAVE A HISTORY OF LARGE HAIL.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILIlTIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:22 AM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha53 min
May 28, 2:22 AM CDTSevere Thunderstorm WarningARXDodge53 min
May 28, 3:15 AM CDTSevere Thunderstorm WarningARXWabasha30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.